North Carolina, 2013Hail and Damaging Winds in North Carolina, April 19, 2013
April 19, 2013 · NWS RAH · 24 events in 18 counties and zones
Thunderstorms developed ahead of an approaching cold front, aided by a moderately unstable air mass and strong deep layer shear. These storms produced damaging wind gusts and hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of an approaching cold front, aided by a moderately unstable air mass and strong deep layer shear. These storms produced damaging wind gusts and hail up to half dollar size. Although several tornado warnings were issued for rotating storms, none were verified. As the cold front overtook these discrete cells, the primary threat became damaging wind gusts as it transitioned to a linear convective mode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 19, 1:55 PM EST, 50 minutes earlier.
Area forecast discussion, Apr 19, 1:55 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT FRI APR 19 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EVENING...BRINGING WITH IT HEAVY RAIN AND THE CHANCE
FOR SEVERE THUNDERSTORMS. BEHIND THE FRONT...COOLER AND DRIER
CONDITIONS WILL MOVE IN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM FRIDAY...
...TORNADO WATCH IN EFFECT UNTIL 9PM...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 9PM FOR ALL COUNTIES IN THE CWA EAST OF I-95. THE THREAT
IS EXPECTED TO EVOLVE WITH ANOTHER WATCH POSSIBLE FOR THE REMAINING
COUNTIES WITHIN THE CWA LATER THIS EVENING.
TORNADO AND HAIL THREAT: ALTHOUGH THE PRIMARY THREAT THIS EVENING IS
STILL EXPECTED TO BE DAMAGING WINDS...A DIFFERENTIAL HEATING
BOUNDARY HAS SET UP ACROSS THE CWA WHICH COULD BE A CATALYST FOR
ROTATION ONCE STORMS EVOLVE THIS AFTERNOON. IN ADDITION BRIEF SPIN
UPS ALONG THE MAIN LINE OF THUNDERSTORMS WILL ALSO BE POSSIBLE. IN
ADDITION INCREASED INSTABILITY AND MOISTURE FROM THE SOUTH ALONG
WITH MORE BACKING OF THE WINDS AT THE SURFACE THAN ORIGINALLY
ANTICIPATED WILL GIVE A SLIGHT BOOST TO THE TORNADO POTENTIAL.
HODOGRAPHS CURRENTLY DEPICT HIGHER HELICITY VALUES IN THE 0-3 KM
RANGE WITH HIGHEST TOTALS IN THE SOUTH AND EAST WHERE TEMPERATURES
HAVE RISEN INTO THE MIDDLE 80S. CURRENT RADAR TRENDS DO SHOW SOME
DISCREET CELLS BEGINNING TO FOR AHEAD OF THE LINE IN THE WESTERN
PIEDMONT. IF WE ARE TO SEE ANY HAIL THIS EVENING...THESE DISCREET
CELLS WOULD BE THE BEST CANDIDATES AS THEY DO HAVE HIGHER CAPE IN
THE HAIL GROWTH ZONE. AS THE AFTERNOON WHERES ON THIS INSTABILITY
WILL DIMINISH.
DAMAGING WIND THREAT: THE MOST LIKELY SCENARIO WITH THIS SYSTEM
REMAINS A QLCS LINE OF THUNDERSTORMS WITH DAMAGING WINDS AS THE
PRIMARY THREAT. MODEL FORECAST SOUNDINGS SHOW AN INVERTED V
SIGNATURE WITH SOME MID LEVEL DRY AIR INITIALLY BECOMING MOIST
THROUGHOUT THE COLUMN AS FRONTOGENESIS INCREASES. THE MID LEVEL CAP
THAT WAS INDICATED EARLIER IN THE DAY HAS MOST LIKELY ERODED OR IS
IN THE PROCESS OF ERODING AT THIS TIME...PAVING THE WAY FOR GREATER
INSTABILITY MOVING FORWARD. MIXED LAYER CAPE OF 500-1000 J/KG IS
MANIFESTING ITSELF OVER MUCH OF THE CWA AND SHOULD HELP TO
STRENGTHEN THE LINE OF STORMS AS IT MOVES INTO THE WESTERN PIEDMONT.
CURRENTLY THE BEST LOW LEVEL LAPSE RATES REMAIN TO THE SOUTH BUT
THEY ARE ALREADY GOOD AT 7.5 TO 8 DEG/KM OVER CENTRAL NC. MID-LEVEL
LAPSE RATES ARE NOT AS IMPRESSIVE BUT SHOULD IMPROVE SLIGHTLY.
EFFECTIVE SHEAR WILL BE 40-50 KNOTS ALONG THE LINE OF STORMS WITH
LESSER VALUES OUT AHEAD OF THE LINE. TIMING EXCLUDING CELLS AHEAD OF
THE LINE WILL BE 4-5 PM IN THE TRIAD...7-9 IN THE TRIANGLE AND
10PM-12AM IN THE EAST.
PRECIPITATION THREAT: HEAVY RAINS ARE EXPECTED WITH THIS SYSTEM SPC
MESO-ANALYSIS SHOWS PRECIPITABLE WATERS OVER 1.5 INCHES AND VERY
STRONG 850 MB MOISTURE TRANSPORT ASSOCIATED WITH THE 50 KNOT LOW
LEVEL JET MOVING OVER CENTRAL NORTH AND SOUTH CAROLINA. EXPECT PLUS
OR MINUS AN INCH OF RAIN WITH THE SYSTEM DEPENDING ON RAIN RATES IN
THE HEAVIER THUNDERSTORM AND THE FORWARD SPEED OF THE LINE. FLOODING
IS NOT ANTICIPATED TO BE A LARGE PROBLEM BUT IS WORTH KEEPING AN EYE
ON IN TRAINING CELLS OR IN THE USUAL URBAN FLOOD ZONES.
BEHIND THE FRONT EXPECT LIGHT ANAFRONTAL STRATIFORM RAIN TO CONTINUE
FOR SEVERAL HOURS BEFORE FINALLY MOVING OUT DURING THE OVERNIGHT
HOURS FROM WEST TO EAST. HIGH TEMPERATURES ARE HOLDING ON FOR UPPER
70S IN THE NW TO LOW TO MID 80S SE. DEWPOINTS WILL HOLD IN THE
MIDDLE 60S BEFORE DROPPING OFF BEHIND THE FRONT. AFTER FRONTAL
PASSAGE WINDS WILL SHIFT TO NORTHWESTERLY AND LOW TEMPERATURES WILL
DEPEND ON THE EXACT TIMING OF THE FRONT BUT WILL MOST LIKELY END UP
MIDDLE 40S NW TO MIDDLE 50S SE.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 255 PM FRIDAY...
ONCE THE COLD FRONT AND ASSOCIATED PREFRONTAL CONVECTION CLEAR THE
AREA LATE TONIGHT...STRONG CANADIAN HIGH PRESSURE WILL BUILD ACROSS
THE NORTHERN TIER OF THE COUNTRY AND EXTEND SOUTH INTO CENTRAL NC
THROUGH THE WEEKEND. LOW LEVEL THICKNESSES ARE FORECAST TO FALL TO
AROUND 1320M BOTH SATURDAY AND SUNDAY MORNINGS...WHICH SUGGESTS
HIGHS IN THE LOW TO MID 60S. THE BETTER RADIATIONAL COOLING
CONDITIONS WILL OCCUR ON SATURDAY NIGHT..THOUGH THE PRESSURE
GRADIENT OVER NC MAY STILL BE STRONG ENOUGH FOR A LIGHT
NORTHEASTERLY WIND. LOWS SATURDAY NIGHT WILL FALL INTO LOW TO MID
40S IN MOST AREAS...THOUGH UPPER 30S ARE POSSIBLE IN OUTLYING
AREAS. LOWS SHOULD BE A FEW DEGREES WARMER SUNDAY NIGHT BUT
STRENGTHENING PRESSURE GRADIENT BETWEEN THE SURFACE RIDGE AND A
SHARPENING COASTAL TROUGH SHOULD CREATE A CHILLY 10-15MPH
NORTHEASTERLY WIND OVERNIGHT.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 255 PM FRIDAY...
...BELOW NORMAL TEMPERATURES NEXT WEEK...
STRONG HIGH PRESSURE WILL DRIFT SLOWLY ACROSS NORTHERN NEW ENGLAND
EARLY NEXT WEEK.. EXTENDING SOUTH DOWN THE EASTERN SEABOARD.
MEANWHILE...A PAIR OF SHORTWAVES WILL TRAVERSE THE MEAN TROUGH
DEVELOPING OVER THE EASTERN HALF OF THE CONUS. THE PASSAGE OF THE
WEAKER LEAD SHORTWAVE SHOULD INDUCE WEAK CYCLOGENESIS ALONG A
STALLED OUT FRONTAL ZONE OFF CAROLINA COAST...MOSTLY LIKELY LATE
MONDAY BASED ON CURRENT MODELS PROJECTIONS. THERE IS A FAIR AMOUNT
OF UNCERTAINTY REGARDING THE WESTWARD EXTENT OF THE RAIN SHIELD
ASSOCIATED WITH THE SURFACE WAVE AS IT LIFTS NORTH AND
PARALLELS THE COASTLINE. IN ADDITION TO THE POTENTIAL FOR
RAIN...ESPECIALLY EAST...WIDESPREAD CLOUD COVER AND THE PRESENCE OF
THE STRONG SURFACE HIGH PRESSURE RIDGE FAVOR COLD AIR DAMMING
DEVELOPMENT AND HIGHS 10-15 DEGREES BELOW NORMAL MONDAY. SOME
MODERATION OF HIGHS BACK TOWARD NORMAL WILL BE POSSIBLE TUESDAY AND
ESPECIALLY WEDNESDAY...DEPENDING ON THE STRENGTH OF THE CAD. THE
LATTER OF THE TWO AFOREMENTIONED SHORTWAVES WILL THEN SWING ACROSS
THE MIDWEST STATES WEDNESDAY AND SEND A COLD FRONT ACROSS OUR AREA
WEDNESDAY NIGHT OR THURSDAY.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
AS OF 110 PM FRIDAY...
24 HOUR TAF PERIOD: VERY HIGH CONFIDENCE OF SUB VFR CONDITIONS THIS
EVENING AS A COLD FRONT CROSSES THE AREA. PRIOR TO FRONTAL PASSAGE
MVFR CONDITIONS WILL LIFT OUT TO VFR FOR A PERIOD OF SEVERAL HOURS.
AHEAD OF THE FRONT EXPECT BREEZY CONDITIONS TO CONTINUE AS
OBSERVATIONS HAVE SHOW WINDS OF 15-20 KNOTS SUSTAINED GUSTING TO
NEAR 30 KNOTS. EXPECT A WEST TO EAST ADVANCE OF DETERIORATING
CONDITIONS WITH KINT AND KGSO AFFECTED BY THE FRONT BETWEEN 20Z AND
0Z. KRDU AND KFAY WILL SEE STORMS IN THE 22Z TO 2Z TIMEFRAME AND
FURTHER EAST AT KRWI BETWEEN 0Z AND 4Z. WIND GUSTS TO 40 KNOTS AND
POTENTIALLY HIGHER ARE POSSIBLE WITHIN STORMS. AFTER FRONTAL PASSAGE
EXPECT STRATIFORM RAIN TO CONTINUE FOR SEVERAL HOURS AT ALL SIGHTS
WITH CONDITIONS DETERIORATING AGAIN TO AT LEAST MVFR IF NOT LOWER.
RAIN SHOULD MOVE OUT BY SATURDAY MORNING AND CONDITIONS WILL RETURN
TO VFR. WINDS WILL BECOME NORTHWESTERLY AFTER FRONTAL PASSAGE NEAR
10 KNOTS.
LONG TERM: SPORADIC SUB-VFR EPISODES ARE POSSIBLE SUNDAY NIGHT
THROUGH WEDNESDAY. OTHERWISE VFR CONDITIONS ARE EXPECTED.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...ELLIS
NEAR TERM...ELLIS
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...ELLIS
Hazardous weather outlook, Apr 19, 1:14 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
214 PM EDT FRI APR 19 2013
NCZ011-027-028-043-078-089-201815-
HALIFAX-NASH-EDGECOMBE-WILSON-WAYNE-SAMPSON-
214 PM EDT FRI APR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A STRONG COLD FRONT CROSSES THE REGION...THERE WILL BE A RISK
OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS...MOST LIKELY BETWEEN 8 PM AND MIDNIGHT. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
NCZ007>010-021>026-038>042-073>077-083>086-088-201815-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
214 PM EDT FRI APR 19 2013
...TORNADO WATCH 130 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
AS A STRONG COLD FRONT CROSSES THE REGION...THERE WILL BE A RISK
OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS...MOST LIKELY BETWEEN 4 PM AND MIDNIGHT. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 19, 1:37 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT FRI APR 19 2013
NCZ038-191915-
DAVIDSON-
237 PM EDT FRI APR 19 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 315
PM EDT...
AT 237 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HIGH ROCK...OR ABOUT 12 MILES SOUTHEAST OF SALISBURY...MOVING
NORTHEAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DENTON...
GORDONTOWN...THOMASVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 91 AND 103.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3601 8005 3565 8006 3554 8020 3555 8022
3558 8021 3563 8027 3563 8028 3565 8031
3567 8031 3568 8034 3569 8034
TIME...MOT...LOC 1837Z 220DEG 35KT 3560 8028
GIHSpecial weather statement, Apr 19, 2:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT FRI APR 19 2013
NCZ022-192015-
GUILFORD-
322 PM EDT FRI APR 19 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD COUNTY THROUGH 415
PM EDT...
AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JAMESTOWN...OR ABOUT 5 MILES EAST OF HIGH POINT...MOVING NORTHEAST AT
50 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENSBORO...LAKE
TOWNSEND...MCLEANSVILLE...AND MONTICELLO.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3625 7954 3623 7953 3591 7973 3592 8004
3626 7987
TIME...MOT...LOC 1922Z 221DEG 42KT 3599 7988
10Special weather statement, Apr 19, 2:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT FRI APR 19 2013
NCZ038-039-192015-
DAVIDSON-RANDOLPH-
342 PM EDT FRI APR 19 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH AND DAVIDSON
COUNTIES THROUGH 415 PM EDT...
AT 341 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HIGH ROCK...OR ABOUT 11 MILES SOUTHEAST OF LINWOOD...MOVING NORTHEAST
AT 45 MPH. STRONG WINDS ARE LIKELY IN AND NEAR THIS STORM.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORDONTOWN...
THOMASVILLE...TRINITY.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 94 AND 108.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3593 8015 3586 7976 3550 8017 3551 8019
3555 8022 3558 8021 3563 8027 3563 8028
3565 8031 3567 8032
TIME...MOT...LOC 1941Z 217DEG 38KT 3563 8021
GIHThunderstorm Wind, Forsyth
- When
- April 19, 2:45 PM EST to 3:08 PM EST
- Where
- Forsyth County, 0.56 mi E of Hanes to 0.89 mi SW of Winston Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -80.290
A couple of trees were blown down in Winston-Salem.
Hail, Randolph
- When
- April 19, 3:15 PM EST
- Where
- Randolph County, 0.56 mi E of Sophia
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.820, -79.860
Quarter to half dollar size hail was reported in Sophia.
Thunderstorm Wind, Guilford
- When
- April 19, 3:17 PM EST to 3:25 PM EST
- Where
- Guilford County, 4.71 mi SSE of Groomtown to 1.31 mi ESE of Pleasant Garden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 35.920, -79.830
Numerous trees were blown down in and around the Pleasant Garden area.
Thunderstorm Wind, Guilford
- When
- April 19, 3:25 PM EST to 3:35 PM EST
- Where
- Guilford County, 1.81 mi WNW of Oak Ridge Arpt to 1.31 mi WNW of Osceola
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.210, -80.030
Several trees were blown down along a swath from near Oak Ridge to near Monticello.
Hail, Guilford
- When
- April 19, 3:35 PM EST
- Where
- Guilford County, 0.89 mi SE of Pleasant Garden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.960, -79.760
Nickel to quarter size hail was reported near Pleasant Garden.
Thunderstorm Wind, Granville
- When
- April 19, 3:45 PM EST
- Where
- Granville County, 0.69 mi S of Bullock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 36.470, -78.550
Numerous trees were blown down along Highway 15 between Stovall and Bullock and north to the North Carolina/Virginia state line. Also, a roof was blown off of a barn.
Thunderstorm Wind, Anson
- When
- April 19, 4:15 PM EST
- Where
- Anson County, 1.49 mi NNE of South Wadesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.970, -80.070
Numerous trees were blown down across the county.
Thunderstorm Wind, Chatham
- When
- April 19, 4:30 PM EST
- Where
- Chatham County, 0.89 mi SE of Siler City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -79.460
Several trees were blown down in the western portion of the county.
Thunderstorm Wind, Moore
- When
- April 19, 4:41 PM EST to 4:50 PM EST
- Where
- Moore County, 1.13 mi E of Robbins to 1.13 mi E of Hill Crest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 35.430, -79.580
Numerous trees were blown down along a swath from near Robbins to near Carthage. Near Eagle Springs, one tree fell on top of four cars, with one of the cars being totaled (value of the car is unknown). In addition, a trained spotter estimated a wind gust of 60 mph in Seven Lakes.
Thunderstorm Wind, Lee
- When
- April 19, 5:05 PM EST to 5:09 PM EST
- Where
- Lee County, 0.89 mi NE of Sanford Muni Arpt to 2.64 mi ESE of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.440, -79.170
The top of a 15-20 foot pine tree was snapped off and several large limbs were blown down near Sanford.
Thunderstorm Wind, Harnett
- When
- April 19, 5:22 PM EST
- Where
- Harnett County, 1.49 mi SSE of Olivia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.350, -79.110
Several trees were blown down near Olivia.
Thunderstorm Wind, Chatham
- When
- April 19, 5:27 PM EST
- Where
- Chatham County, 0.89 mi NE of Wilsonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.740, -78.990
One tree was blown down on Highway 64 near Jordan Lake, blocking one lane of traffic.
Thunderstorm Wind, Wake
- When
- April 19, 5:35 PM EST to 5:55 PM EST
- Where
- Wake County, 1.38 mi S of Green Level to 0.89 mi SE of College View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- NWS Employee
- Coordinates
- 35.760, -78.900
Widespread trees and power lines were blown down along a swath from near Fuquay-Varina to Raleigh. In addition trees were reported to have fallen on 3 homes in the Apex and Cary areas (exact monetary damage is unknown).
Thunderstorm Wind, Vance
- When
- April 19, 5:35 PM EST
- Where
- Vance County, 4.11 mi NNW of Drewry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.500, -78.340
One tree was blown down near Kerr Lake.
Thunderstorm Wind, Durham
- When
- April 19, 5:40 PM EST
- Where
- Durham County, 3.05 mi SW of Orange Factory to 0.69 mi N of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -78.920
A couple of trees were blown down along a swath from several miles southwest of Bahama to near Bethesda, with one of the trees falling on the roof of a church (exact monetary damages are unknown).
Thunderstorm Wind, Wake
- When
- April 19, 5:45 PM EST
- Where
- Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.880, -78.790
The ASOS at the Raleigh Durham International Airport reported a peak wind gust of 59 mph. In addition, a trained spotter measured a 71 mph wind gust near the Interstate 540 on-ramp near Holly Springs 15 minutes earlier.
Thunderstorm Wind, Durham
- When
- April 19, 5:55 PM EST
- Where
- Durham County, 1.49 mi SSW of Fairntosh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.100, -78.860
Multiple trees were blown down on Snow Hill Road several miles south of Bahama.
Thunderstorm Wind, Franklin
- When
- April 19, 6:10 PM EST
- Where
- Franklin County, 0.56 mi W of Franklinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.100, -78.460
Numerous trees and power lines were blown down in the town of Franklinton.
Hail, Scotland
- When
- April 19, 6:17 PM EST
- Where
- Scotland County, 0.57 mi E of Crossway
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.750, -79.490
Quarter size hail was reported near Laurinburg.
Thunderstorm Wind, Johnston
- When
- April 19, 6:25 PM EST
- Where
- Johnston County, 2.35 mi WNW of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.660, -78.510
Several trees were blown down near Clayton.
Thunderstorm Wind, Warren
- When
- April 19, 6:41 PM EST
- Where
- Warren County, 1.38 mi S of Enterprise
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -77.950
Numerous trees were blown down across the county.
Thunderstorm Wind, Halifax
- When
- April 19, 6:59 PM EST
- Where
- Halifax County, 2.87 mi WNW of Pierces Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -77.720
Numerous large tree limbs were blown down and blocking a roadway near Rosemary. The DOT had to be dispatched to clear the road.
Thunderstorm Wind, Johnston
- When
- April 19, 7:00 PM EST
- Where
- Johnston County, Benson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 35.380, -78.550
Several trees were blown down near Benson. Also, a shed was overturned.
Thunderstorm Wind, Sampson
- When
- April 19, 7:15 PM EST
- Where
- Sampson County, 3.51 mi NW of Salemburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -78.570
One tree was blown down across Carroll Store Road near Salemburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, April 19 to 20, 20132 deaths · $33,000 · 3 events
- Tornadoes and Damaging Winds in Georgia, April 19, 20131 injured · $565,000 · EF2 · 7 events
- Flooding in Michigan, April 19 to 25, 2013$2.7 million · 2 events
- Damaging Winds in New York, April 19, 2013$2.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Virginia, April 19, 2013$95,000 · 1.75 in hail · 40 events
- Damaging Winds in Virginia, April 19, 2013$271,000 · 61 kt wind · 16 events
- Tornado and Damaging Winds in Virginia, April 19, 2013$103,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in New York, April 19, 2013$196,000 · EF0 · 9 events
- Damaging Winds in Pennsylvania, April 19, 2013$126,000 · 74 kt wind · 16 events
- Hail and Damaging Winds in South Carolina, April 19, 2013$70,000 · 71 kt wind · 20 events
- Damaging Winds and High Wind in North Carolina, April 19, 2013$105,000 · 60 kt wind · 7 events
- Tornadoes and Damaging Winds in Tennessee, April 19, 2013$30,000 · EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 440109, 440110, 440111, 440112, 440113, 440115, 440116, 440117, 440120, 440121, 440123, 440124, 440128, 440129, 440130, 440145, 440132, 440133, 440134, 440136, 440138, 440140, 440141, 440143.